Appetite Loss and Cancer Treatment
Cancer treatments may lower your appetite or change the way food tastes or smells. Side effects such as mouth and throat problems, or nausea and vomiting can also make eating difficult. Cancer-related fatigue can also lower your appetite.
Talk with your health care team if you are not hungry or if you find it difficult to eat. Don’t wait until you feel weak, have lost too much weight, or are dehydrated, to talk with your doctor or nurse. It’s important to eat well, especially during treatment for cancer.
Ways to manage appetite loss
Take these steps to get the nutrition you need to stay strong during treatment:
- Drink plenty of liquids. Drinking plenty of liquids is important, especially if you have less of an appetite. Losing fluid can lead to dehydration, a dangerous condition. You may become weak or dizzy and have dark yellow urine if you are not drinking enough liquids.
- Choose healthy and high-nutrient foods. Eat a little, even if you are not hungry. It may help to have five or six small meals throughout the day instead of three large meals. Most people need to eat a variety of nutrient-dense foods that are high in protein and calories. Learn ways to add calories and protein to your diet in our Eating Hints booklet.
- Be active. Being active can actually increase your appetite. Your appetite may increase when you take a short walk each day.
Talking with your health care team about appetite loss
Prepare for your visit by making a list of questions to ask. Consider adding these questions to your list:
- What symptoms or problems should I call you about?
- What steps can I take to feel better?
- What food and drink choices are best for me?
- Do you recommend supplemental nutrition drinks for me?
- Are there vitamins and supplements that I should avoid? Are there any I should take?
- Would you recommend a registered dietitian who could also help me?
NCI's Nutrition in Cancer Care PDQ® summary has more information on the causes and management of nutritional problems that occur in cancer patients. View the patient or health professional version.